Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient refuses their regular evening tablets. What should the nurse do first?

  1. AThrow the tablets away without telling anyone
  2. BHide the tablets in their food
  3. CInsist until the patient takes them
  4. DExplore the reason for refusing
2.Nursing fundamentalsHard

Why should a near miss be reported even though no harm occurred?

  1. ABecause insurance companies require a report for every shift worked
  2. BIt does not need reporting if no one was harmed
  3. CIt helps find and fix system problems before someone is harmed
  4. DSo the nurse involved can be identified and disciplined
3.Clinical nursingMedium

Why is oxygen often humidified for a patient with a tracheostomy?

  1. ADry oxygen causes high blood glucose
  2. BHumidification lowers the oxygen concentration to a safer level
  3. CThe tube bypasses the nose, which normally warms and moistens air
  4. DHumidity is needed for the oxygen to work as a drug
4.Clinical nursingHard

Why must severe chronic hyponatraemia be corrected slowly?

  1. ASodium given quickly causes immediate cardiac arrest
  2. BToo-rapid correction can cause osmotic demyelination in the brain
  3. CFast correction causes severe hypoglycaemia and seizures in most patients
  4. DFast correction makes the kidneys stop producing urine
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 30 mmHg (4.0 kPa). Use the rule that in acute respiratory alkalosis HCO₃⁻ falls by 2 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 30 mmHg (4.0 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard
pH7.357.457.32PaCO₂mmHg354530HCO₃⁻mmol/L222615added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.32, PaCO₂ 30 mmHg (4.0 kPa) and HCO₃⁻ 15 mmol/L, with Na⁺ 135 and Cl⁻ 85 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.32PaCO₂ 30 mmHg (4.0 kPa)HCO₃⁻ 15 mmol/LNa⁺ 135 mmol/LCl⁻ 85 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
E2 / 4+V3 / 5+M? / 6GCS 9?

Practice exercise (made-up values, not clinical guidance). A practice chart records GCS 9, with E2 and V3. What motor score M was recorded, and which response does it describe? Give the number.

GCS 9E2V3
M =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: no; gait: weak; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL84% free water65 mL/hevery 4 h50 kg · 35 mL/kg/day18 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 50 kg patient has a fluid goal of 35 mL/kg/day and receives all fluid through a feeding tube. The formula is 84% free water and runs at 65 mL/h for 18 hours a day. The rest of the fluid is given as water flushes every 4 hours. What volume V is each flush? Round to the nearest whole number.

50 kg35 mL/kg/day84%65 mL/h · 18 hevery 4 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%1500 mLamino acids 5%1500 mLlipid 20%500 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gNPC = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1500 mL of parenteral nutrition with final concentrations of 10% dextrose and 5% amino acids, plus 500 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein energy NPC in kcal per day. Round to the nearest whole number.

1500 mLdextrose 10%amino acids 5%lipid 500 mL · 2 kcal/mL
NPC = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsynchronised cardioversionCPR (non-shockable rhythm)immediate defibrillationtranscutaneous pacing

A patient without a palpable pulse has this organised rhythm on the monitor (pulseless electrical activity). Which treatment do adult resuscitation guidelines name for it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1synchronised cardioversion
  2. 2CPR (non-shockable rhythm)
  3. 3immediate defibrillation
  4. 4transcutaneous pacing
13.Prioritization & delegationMedium

A nurse asks a nursing assistant to “assess the patient’s pain and decide if the patient needs more medication”. Which right of delegation is violated?

  1. ARight task
  2. BRight circumstance
  3. CRight person
  4. DRight supervision and evaluation
14.Prioritization & delegationHard

A patient with Guillain-Barré syndrome has weakness that is spreading up from the legs. Which assessment has the highest priority?

  1. AThe patient’s mood and coping
  2. BMuscle strength in the feet and ankles at the start of each morning
  3. CBreathing strength, such as vital capacity and the ability to cough
  4. DSkin condition over the heels
15.Infection control & patient safetyMedium

Why are independent double checks used for some medicines, such as insulin and heparin infusions?

  1. ATo make the preparation process faster
  2. BTo share responsibility between two nurses if an error happens
  3. CA second person checking separately catches missed errors
  4. DBecause these drugs are very expensive to waste
16.Infection control & patient safetyHard

A nurse asks a colleague to “just glance” at an insulin infusion before starting it. What makes a check truly independent?

  1. AThe first nurse reads the details aloud and the second agrees
  2. BThe second nurse signs the record after the infusion has already been started by the first
  3. CThe second nurse looks at the bag label from the doorway
  4. DThe second nurse checks the order, drug, dose and pump settings separately without being told the answer
17.Lab values & electrolytesMedium

A patient with joint aches has a positive antinuclear antibody (ANA) test. Which statement is correct?

  1. AA positive ANA means the patient has a viral infection
  2. BA positive ANA proves the patient has rheumatoid arthritis
  3. CA positive ANA supports lupus but does not diagnose it alone
  4. DA positive ANA rules out all other autoimmune diseases
18.Lab values & electrolytesHard

A patient with acute kidney injury has a potassium of 6.8 mEq/L despite medical treatment, a pH of 7.12 and pulmonary edema not responding to diuretics. Which treatment is most likely needed?

  1. AA potassium supplement
  2. BUrgent dialysis
  3. CMore oral fluid
  4. DAn IV magnesium dose

3Solutions

1.Nursing fundamentals

Answer: D · Explore the reason for refusing

Why this is the answer

Patients with capacity may refuse medicines. The nurse explores why, for example side effects or misunderstanding, gives information, documents the refusal and informs the prescriber if needed.

Answer

D · Explore the reason for refusing
2.Nursing fundamentals

Answer: C · It helps find and fix system problems before someone is harmed

Why this is the answer

Near misses show weaknesses in systems, such as confusing packaging or poor checks. Reporting them in a no-blame culture lets the organisation learn and prevent future harm.

Answer

C · It helps find and fix system problems before someone is harmed
3.Clinical nursing

Answer: C · The tube bypasses the nose, which normally warms and moistens air

Why this is the answer

The upper airway normally humidifies inspired air. Without it, secretions become thick and may block the tracheostomy tube, so humidification is used.

Answer

C · The tube bypasses the nose, which normally warms and moistens air
4.Clinical nursing

Answer: B · Too-rapid correction can cause osmotic demyelination in the brain

Why this is the answer

In chronic hyponatraemia brain cells adapt to the low tonicity. A rapid rise in sodium draws water out too fast and can cause osmotic demyelination, so the correction rate is limited and sodium is checked often.

Answer

B · Too-rapid correction can cause osmotic demyelination in the brain
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 22 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|30 − 40| = 10 mmHg → 1 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 2·1 = 22 mmol/L

Answer

HCO₃⁻ = 22 mmol/L
6.Arterial blood gas interpretation

Answer: added metabolic alkalosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 135 − (85 + 15) = 35

Delta ratio

(35 − 12)/(24 − 15) = 2.556
added metabolic alkalosis

Answer

added metabolic alkalosis
7.Clinical assessment scores

Answer: M = 4

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Motor score

M = 9 − 2 − 3 = 4
M4: withdraws the limb from pressure (normal flexion)

Answer

M = 4
8.Clinical assessment scores

Answer: moderate risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 15 + 0 + 10 + 0 = 25

Risk level

25 → moderate risk

Answer

moderate risk
9.Enteral & parenteral nutrition calculations

Answer: V = 128 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

35·50 = 1750 mL/day

Free water from the formula

65·18 = 1170 mL
1170·0.84 = 982.8 mL

Water still needed

1750 − 982.8 = 767.2 mL/day

Volume per flush

24/4 = 6 flushes
V = 767.2/6 = 127.9 ≈ 128 mL

Answer

V = 128 mL
10.Enteral & parenteral nutrition calculations

Answer: NPC = 1510 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·1500/100 = 150 g
amino acids: 5·1500/100 = 75 g

Kilocalories per component

dextrose: 150·3.4 = 510 kcal
amino acids: 75·4 = 300 kcal
lipid: 500·2 = 1000 kcal

Non-protein energy

NPC = 510 + 1000 = 1510 kcal/day

Answer

NPC = 1510 kcal/day
11.ECG rhythm strip interpretation

Answer: QTc = 0.437 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 9 × 0.04 = 0.36 s
RR = 17 × 0.04 = 0.68 s

Bazett’s formula

QTc = 0.36/√0.68 = 0.36/0.8246 = 0.437 s

Answer

QTc = 0.437 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (437 ms)

12.ECG rhythm strip interpretation

Answer: CPR (non-shockable rhythm)

Pulseless electrical activity (PEA): PEA cannot be seen on a strip. The monitor shows organised electrical activity (a rhythm other than VF, VT or asystole) but the patient has no palpable pulse, so it is recognised by checking the patient. In adult resuscitation guidelines PEA and asystole are the non-shockable cardiac arrest rhythms: high-quality CPR, epinephrine as soon as possible and a search for reversible causes (the Hs and Ts, such as hypovolaemia, hypoxia, tension pneumothorax and cardiac tamponade). VF and pulseless VT are the shockable rhythms.

What the strip shows

1. Rate: R–R = 33 small boxes, 1500 ÷ 33 ≈ 45 per minute.
2. Rhythm: regular, every R–R is 1.32 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.20 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).
sinus bradycardia

What the patient shows

no pulse despite organised electrical activity: pulseless electrical activity (PEA), a non-shockable cardiac arrest rhythm

Answer

CPR (non-shockable rhythm)

Answer

CPR (non-shockable rhythm)

PEA is recognised at the bedside, never from the strip alone. This is exam practice, not clinical guidance.

13.Prioritization & delegation

Answer: A · Right task

Why this is the answer

Assessing a patient and deciding on treatment need nursing judgement, so the task itself cannot be delegated to assistive personnel. An assistant can report what the patient says, but the RN assesses and decides.

Answer

A · Right task
14.Prioritization & delegation

Answer: C · Breathing strength, such as vital capacity and the ability to cough

Why this is the answer

Guillain-Barré syndrome causes ascending weakness that can involve the respiratory muscles. Falling vital capacity or a weak cough can mean the patient needs ventilation, so breathing is monitored closely.

Answer

C · Breathing strength, such as vital capacity and the ability to cough
15.Infection control & patient safety

Answer: C · A second person checking separately catches missed errors

Why this is the answer

In an independent double check, a second qualified person checks the order, the drug, the dose, the calculation and the pump settings on their own. This catches errors that could cause serious harm with high-alert medications.

Answer

C · A second person checking separately catches missed errors
16.Infection control & patient safety

Answer: D · The second nurse checks the order, drug, dose and pump settings separately without being told the answer

Why this is the answer

In an independent double check, the second person works through each step on their own, then the two results are compared. Reading the answer aloud or glancing invites confirmation bias.

Answer

D · The second nurse checks the order, drug, dose and pump settings separately without being told the answer
17.Lab values & electrolytes

Answer: C · A positive ANA supports lupus but does not diagnose it alone

Why this is the answer

Almost all patients with SLE have a positive ANA, so a negative test makes lupus unlikely. However, many healthy people and patients with other conditions also have a positive ANA, so diagnosis needs the clinical picture and more specific antibodies such as anti-dsDNA.

Answer

C · A positive ANA supports lupus but does not diagnose it alone
18.Lab values & electrolytes

Answer: B · Urgent dialysis

Why this is the answer

Indications for urgent dialysis in AKI include refractory hyperkalemia, severe metabolic acidosis, fluid overload not responding to diuretics, uremic complications and some poisonings. This patient has three of them.

Answer

B · Urgent dialysis

ExamProblems · examproblems.com/courses/nursing-fundamentals